Alabama, 2018

Damaging Winds in Alabama, July 3 to 4, 2018

July 3 to 4, 2018 · NWS BMX · 3 events in 2 counties and zones

A weak upper level impulse propagated westward across Central Alabama within a deep easterly flow pattern over the Southeast States. A line of thunderstorms moved out of Georgia into into east Alabama producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak upper level impulse propagated westward across Central Alabama within a deep easterly flow pattern over the Southeast States. A line of thunderstorms moved out of Georgia into into east Alabama producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 3, 5:52 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 3, 5:52 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Tue Jul 3 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Rest of Afternoon through July 4th.

--Typical diurnally-driven showers and t'storms alongside
 summertime mugginess expected--

Spotty showers and storms remain possible through the rest of the
afternoon and into this evening given the existing cumulus field
and a few surface boundaries + outflow from inland-moving coastal
convection from GA/FL. There is also a weakly-organized
thunderstorm complex in East Georgia, and deep easterly flow aided
by an upper low off the GA/FL coastline will assist in some
outflow propagation into East Alabama around mid/late-evening,
where a few shower/storm cells could develop. Most areas will be
rain-free (but muggy), though. Lows overnight will be in the low
70s, a touch warmer in the urban corridors. There may be a few
patches of 'light' fog.

For the 4th of July, the upper low off the Southeast coast will
drift westward, keeping us in a deep easterly flow. Diurnal
convection is expected, with a bit more coverage per global models
and high-res such as the HREF/ARW/NMM. Upper-level flow will be a
bit 'stronger' on Wednesday as the low drifts closer, but bulk
shear values are forecast to top at about 25-knots. Instability
will fall in the 'strong' category, with weak/poor lapse rates.
So, the forecast will call for general summertime storms with
perhaps a couple on the strong side. While a few cells will
probably linger post-sunset, overall coverage is expected to
decrease in time for evening fireworks. Afternoon highs will be in
the low 90s with low 70s dew points holding on. Max heat index
values will be between 100-105 for some locations, but 95-100 for
most.

89^GSatterwhite

.LONG TERM...
Thursday through Monday.

The shearing out upper low will continue to push off to the west
on Thursday. Best rain chances will shift to the far
northern/western counties where the best moisture and possibly a
weak convergence zone will be. Models are trending towards
bringing in some drier air aloft and a less unstable air mass into
at least the east-central counties which could suppress activity
in these areas.

Meanwhile a shortwave trough and potent low pressure system will
be moving across Hudson Bay into northern Quebec, while another
trough amplifies over the eastern Pacific. This will cause the
core of the ridge to retrograde to the western CONUS, with a weak
trough/weakness over the eastern CONUS and northerly flow aloft
over Central Alabama. A cold front will begin to sink southward
into the Ohio Valley Friday, with moisture pooling ahead of it.
This will cause increasing rain chances across our northern
counties Friday afternoon/evening. Will have to keep an eye out
for any MCS development to our north, but at this time mid-level
lapse rates do not appear sufficient for anything too strong. PoPs
were increased for the weekend as the cold front moves into and
stalls over the area with high PWATs. Heavy rainfall may be
possible wherever the cold front stalls. Dry air aloft will try to
push into North Alabama Saturday night/Sunday, but models have
not been consistent regarding if it will make it into our northern
counties or not. The ridge looks to build back to the east by the
beginning of next week, resulting in a return to easterly flow.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Generally a VFR forecast this period, with a few wrinkles. One
outflow was producing a few showers near BHM and added a VCSH for
the initial few hours. Another larger boundary was located in
southern Georgia and will inch close to TOI before dissipating.
Added a mention of VCSH from 03-06z.

Some mixing took place today and overall moisture was slightly
down from previous days. Easterly flow will bring in several waves
the next few days and shower/storm chances increase enough to
have a small mention as PROB30. There most likely will be some
patchy fog around Central Alabama but should not be widespread
enough for any mention. Will monitor this through the evening
hours for any updates. Otherwise, scattered cumulus and some
convective blowoff around. Winds easterly around 8kts by Wednesday
afternoon.

75

&&

.FIRE WEATHER...

Isolated to scattered showers and storms expected each day this
week. Although, today appears to be the driest, with the least
amount of coverage. Light fog will be possible each morning, but
will depend on the previous day's rainfall. Minimum relative
humidity values stay higher than 50 percent all week. Winds remain
east to southeast at 5 to 10 MPH in the daytime and light
overnight. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  91  70  90  69 /  10  30  20  40  20
Anniston    73  90  71  89  70 /  20  40  20  30  20
Birmingham  74  92  72  90  71 /  10  40  20  30  20
Tuscaloosa  75  94  73  92  72 /  10  40  20  40  20
Calera      73  91  71  89  70 /  10  40  30  20  20
Auburn      72  88  70  87  70 /  30  40  30  20  10
Montgomery  74  93  72  90  71 /  20  40  30  20  10
Troy        72  90  71  88  71 /  30  40  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 3, 4:13 AM CST, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
513 AM CDT Tue Jul 3 2018

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
513 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 3, 7:36 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT TUE JUL 3 2018

ALZ048-040230-
Russell AL-
836 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL COUNTY UNTIL
930 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cusseta, moving west at 30 mph.

Wind gusts in excess of 40  mph will be possible with this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center and Fort Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3213 8506
      3209 8505 3206 8506 3207 8511 3206 8511
      3206 8519 3210 8522 3235 8523 3234 8501
      3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0135Z 094DEG 25KT 3223 8477

89^GSatterwhite

The radar

The Maxwell AFB radar (KMXX), 76 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 3, 7:42 PM CST to 7:43 PM CST
Where
Russell County, 2.44 mi WSW of Oswichee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.270, -85.040

Several trees uprooted along Highway 18.

Thunderstorm Wind, St. Clair

When
July 4, 1:35 AM CST to 1:36 AM CST
Where
St. Clair County, 0.39 mi W of Cropwell
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.550, -86.277

Several trees uprooted including a tree on a house.

Thunderstorm Wind, St. Clair

When
July 4, 2:07 AM CST to 2:08 AM CST
Where
St. Clair County, 2.22 mi ESE of Parsons
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.615, -86.486

Several trees uprooted along Hunter Ridge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774595, 774596, 774597.